Medical questions & health advice by board certified doctors
"What causes pigment loss in skin?"
I'm a woman and I'm 48 years old. Last year I started noticing a patchy area spreading out from my eyes where it looks like the skin is losing pigment. It was very small for a long time, but now it is spreading, and it looks like it's happening to my nose, as well. What is this?! How do I stop it?
There are quite a few possible causes for pigment loss in your skin. This is a problem that is best brought up with your primary care physician at your next visit (if very soon). He or she can then refer you to a dermatologist if necessary. I will discuss two of the most common causes below. New skin depigmentation can be caused by a condition known as vitiligo. The signs of vitiligo are painless patchy or generalized areas of depigmentation that can spread or stay stagnant. The exact cause is unknown, but it is thought to be secondary to an autoimmune attack on the melanocytes that are responsible for pigmenting the skin. There are options, but I would consult a dermatologist before considering any treatment plan. Another cause is a benign skin fungal infection called tinea versicolor. This fungus can cause small patchy areas of discoloration which may only be noticed when the area around becomes tan. It is treated with topical or sometimes oral (in severe cases) antifungals. I would recommend seeing you doctor soon especially if the margins of your depigmentation are spreading. Hopefully he or she will be able to diagnose a cause that is treatable. Good luck.
Need more info?See a dermatologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.